Virginia, 2003

Ice Storm in Virginia, April 7, 2003

April 7, 2003 · NWS RNK · 4 events in 4 counties and zones

Freezing rain occurred in the higher elevations of Bath, Alleghany, Giles, and Roanoke Counties during the morning and afternoon hours on the 7th. Ice accretion ranged up to 1/2 inch at elevations above 3,000 feet.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Freezing rain occurred in the higher elevations of Bath, Alleghany, Giles, and Roanoke Counties during the morning and afternoon hours on the 7th. Ice accretion ranged up to 1/2 inch at elevations above 3,000 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 7, 1:55 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 7, 1:55 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
255 AM EDT MON APR 7 2003

MUCH WETTER FORECAST WITH STRONG CAD THROUGH MID WEEK WITH 00Z RUNS
OF THE ETA/CANADIAN.  FIRST SHORTWAVE RACES NORTHEAST TODAY AND OUT
RUNS PRIMARY AND SECONDARY SURFACE LOWS HELD BACK BY 1044 HIGH
BUILDING DOWN THE COAST.  RAIN WILL BE HEAVY AT TIMES THIS MORNING
THEN TAPER TO DRIZZLE FROM SW TO NE.  SOME CONCERN FOR A BRIEF
PERIOD OF FREEZING RAIN AT ELEVATIONS BETWEEN 2500-3500 FEET THIS
MORNING FROM THE NRV NORTHWARD.  DEEP MOISTURE PULLS NORTHEAST THIS
AFTERNOON AND TONIGHT AS DRY SLOT DRIVES NORTHEAST.  ENE LOW LEVEL
WINDS WILL KEEP LOW LEVEL RH IN MOST OF THE AREA THROUGH TONIGHT
WITH PATCHY DRIZZLE.

DIGGING UPPER PICKS UP NEXT SWATH OF GULF MOISTURE LATE TONIGHT WITH
RAIN OVERSPREADING THE FA DURING TUESDAY ONCE AGAIN.  WITH UPPER LOW
SLOWING AND CUTTING OFF...PERIODS OF RAIN WILL CONTINUE INTO
WEDNESDAY WITH BEST CHANCES EAST OF THE BLUE RIDGE.  PRECIP SHOULD
BECOME MORE SHOWERY FOR THURSDAY INTO FRIDAY AS COLD POOL TRACKS
NEARLY OVERHEAD.  H8 TEMPS UNDER THE LOW COULD SUPPORT SNOW SHOWERS
IN THE HIGHER TERRAIN BY THURSDAY...BUT WITH LOW CONFIDENCE WILL
KEEP JUST RAIN IN THE FORECAST.

PLAYED TEMPS IN THE EAST UNDER MAV WITH STRONG WEDGE IN PLACE AND
BEING AIDED BY DIABATIC COOLING.  WENT CLOSER TO MAV IN THE FAR WEST
WHERE MILDER AIR MAY TRY TO WORK IN.

FCSTID =    8
ROA   47  42  48  43 / 100  10  80  70
LYH   46  41  46  41 / 100  10  80  70
DAN   49  45  50  45 / 100  10  80  70
BLF   50  48  50  40 / 100  10  60  50
LWB   41  36  44  37 / 100  10  60  50
BCB   46  39  48  39 / 100  10  80  70
TNB   51  49  52  43 / 100  30  80  70

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Apr 6, 3:49 AM EST, 23 hours 11 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 AM EDT SUN APR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS ANTICIPATED TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Apr 7, 2:09 AM EST, 51 minutes before
VAZ010>014-016>020-022>024-033>035-WVZ044-045-071500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 AM EDT MON APR 7 2003

...FREEZING RAIN POSSIBLE EARLY THIS MORNING...

A LOW PRESSURE SYSTEM WILL MOVE INTO THE TENNESSEE VALLEY THIS
MORNING. THIS WILL SPREAD A LARGE AREA OF RAIN ACROSS THE REGION
THROUGH EARLY AFTERNOON.

MORNING LOWS FOR MOST AREAS WILL BE IN THE UPPER 30S TO LOWER 40S.
HOWEVER...MORNING TEMPERATURES WILL DROP CLOSE TO FREEZING IN
THE HIGHER ELEVATIONS OF THE GREENBRIER...NEW RIVER...AND SOUTHERN
SHENANDOAH VALLEYS AND ALLEGHANY HIGHLANDS.

SOME FREEZING RAIN IS POSSIBLE UNTIL 11:00 AM AT ELEVATIONS ABOVE
2500 FEET... ESPECIALLY ON TREES AND OTHER ELEVATED SURFACES.  ANY
ICE ACCUMULATION IS EXPECTED TO BE VERY LIGHT WITH MINIMAL IMPACT ON
HIGHWAYS AND BRIDGES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

AMS/RCS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 ice storm. Local standard time, as filed.

Ice Storm, Bath

When
April 7, 3:00 AM EST to 1:00 PM EST
Where
Bath forecast zone
Reported by
UNKNOWN
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

Ice Storm, Roanoke

When
April 7, 3:00 AM EST to 4:00 PM EST
Where
Roanoke forecast zone
Reported by
BROADCAST MEDIA
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

Ice Storm, Giles

When
April 7, 4:00 AM EST to 12:00 PM EST
Where
Giles forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

Ice Storm, Alleghany

When
April 7, 5:00 AM EST to 11:00 AM EST
Where
Alleghany forecast zone
Reported by
UNKNOWN
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352558, 5352561, 5352559, 5352560.